Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS Raleigh, NC

April 29, 2003Davidson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 29, 2003, 5:25 PM EDT for Davidson County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 5:25 PM EDT (21:25 UTC)
Expired
Apr 29, 2003, 6:00 PM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WUUS52 KRAH 292125
SVRRAH
NCC057-292200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MIDWAY...OR ABOUT 8 MILES SOUTH OF
  WINSTON-SALEM...MOVING SOUTH AT 5 MPH. DIME SIZED HAIL AND WINDS IN
  EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  MIDWAY
  ARCADIA
  WELCOME

DIME TO NICKEL SIZED HAIL IS LIKELY WITH THIS STORM.

LAT...LON 3601 8018 3604 8045 3578 8036 3570 8006

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:30 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 29, 2:30 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT TUE APR 29 2003

TONIGHT THROUGH WEDNESDAY NIGHT...
LATEST MSAS/SURFACE ANALYSIS SHOW TROUGH OVER PIEDMONT AND SOME
INSTABILITY. HOWEVER LIMITED MOISTURE AND SURFACE WINDS BECOMING MORE
WEST/NORTHWEST HAVE RESULTED IN ATMOSPHERE DRYING OUT SOMEWHAT.
ADDITIONALLY WEST/NORTHWEST WINDS 925 THROUGH 850. TRENDS SHOW CU
FIELD SLOW TO GET GOING...LITTLE MORE IN THE PAST HOUR.
SO FOR TONIGHT...PLAN TO DROP MENTION OF SHOWER/THUNDERSTORM FOR
EVENING. WOULDNT RULE OUT AN ISOLATED ONE OR TWO WHICH CAN BE
HANDLED BY NOWCAST.

BACKDOOR FRONT APPROACHES THE STATE LATE TONIGHT AS HIGH PRESSURE
BUILDS OVER GREAT LAKES REGION. FRONT PUSHES SOUTH...STALLING
VICINITY OF CENTRAL/SOUTH CENTRAL SECTIONS BY MORNING. HIGH PRESSURE
SLIDES OFFSHORE...FRONT MOVING BACK NORTH LATE AFTERNOON/EVENING.
WITH THE FRONT IN THE AREA...MORE MOISTURE AVAILABLE(PRECIP WATER
INCREASE) AND INSTABILITY. PLAN TO CONTINUE CHANCE (30 PERCENT)
FOR WEDNESDAY/WEDNESDAY NIGHT...PRECIP CUTTING OFF TOWARD MIDNIGHT.

THURSDAY...
HIGH PRESSURE OFF THE MID ATLC COAST RESULTS IN WEAK EAST-WEST RIDGE
ACROSS THE AREA WITH LOW OFF EAST FLORIDA COAST. SOME MOISTURE
AVAILABLE AS PRECIP WATER OVER AN INCH AND INSTABILITY. BUT NO STRONG
TRIGGERS. AGAIN WOULDNT RULE OUT ISOLATED ACTIVITY.

FRIDAY THROUGH SATURDAY...
COLD FRONT APPROACHES FROM THE WEST AND MODEL DIFFERENCES PERSIST AS
TO WHEN FRONT WILL MOVE THROUGH AREA. SO WILL CONTINUE CHANCE FOR
MAINLY AFTERNOON/EVENING CONVECTION.

SUNDAY THROUGH TUESDAY...
DRY FOR SUNDAY AND MONDAY WITH COOLER TEMPERATURES. A FRONT APPROACHES
LATE MONDAY/TUESDAY. AGAIN MODELS ARE HAVING THEIR DIFFERENCES SO
WILL NOT INTRODUCE PRECIP ON TUESDAY.

.RAH...NONE.

RA
Hazardous weather outlook, Apr 29, 5:15 AM EDT, 12 hours 10 minutes before
NCZ007>011-022>028-038>043-073>078-083>086-088-089-301015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
515 AM EDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Apr 29, 5:20 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
520 PM EDT TUE APR 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    NW FORSYTH COUNTY        NC   .75 INCH HAIL
04/29/03   FORYSTH                        REPORTED NEAR US 421 NEAR
                                          THE YADKIN RIVER

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 6:08 PM EDTSevere Thunderstorm WarningRAHHoke37 min
Apr 29, 6:14 PM EDTSevere Thunderstorm WarningRAHSampson31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.